MAUDE Adverse Event Report: COOK INC CHAIT PERCUTANEOUS CECOSTOMY CATHETER; KNT TUBES, GASTROINTESTINAL

COOK INC CHAIT PERCUTANEOUS CECOSTOMY CATHETER; KNT TUBES, GASTROINTESTINAL
Model Number N/A
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 02/23/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).The event is currently under investigation.A follow-up report will be submitted upon receipt of additional information or completion of the investigation.
 
Event or Problem Description
The customer reported that the chait percutaneous cecostomy catheter is breaking at an unspecified time following implantation.The device reportedly broke at the junction of the catheter and the patient externalized portion of the hub.The broken catheter was explanted and replaced with a new device.The handling conditions and circumstances surrounding the event are not known.No further event or patient information was provided.The device was returned for evaluation.
 
Additional Manufacturer Narrative
A review of the device history record, complaint history, drawing, instructions for use, manufacturing instructions, quality control data, and a visual inspection was conducted during the investigation.One used, damaged catheter was returned with biomatter present.The catheter is fractured approximately 1 to 2mm from the junction with the trap door fitting.The fracture lines up with the distal end of the male post from the door when the door is closed.Device was otherwise intact with no additional damage to the catheter or trapdoor.The implant date of the complaint device was confirmed to be unknown.The instructions for use state that the catheter should be changed every 6 months to reduce the risk of catheter fracture in the patient.Depending on how long the device was used inside the patient, it is possible that the root cause of this failure could have been related to product maintenance.It is also possible that the fracture could have occurred from excessive bending or tensile force on the catheter around the male post from the door while the door was closed.There is no evidence to suggests that the device was not manufactured to specification.However, with the limited information provided at this time, we are not able to determine with certainty what led to the failure mode.Quality control documentation confirms the correct type and size of catheter tubing and that the overall surface is free of excessive dents, bumps, and debris.Instructions for use describe the proper catheter placement, usage, and maintenance techniques, as well as appropriate warnings and precautions for this device.The instructions for use contain the following the precaution: "the catheter should be changed every 6 months to reduce the risk of catheter fracture in the patient." additionally, the patient guide includes sections on proper usage, maintenance and troubleshooting.There is no evidence to suggest the finished product was not made to specifications.Review of the device history record of the finished product shows no nonconforming events that would contribute to this failure mode.There were no other reported complaints for this lot number.Based on the information provided and the results of our investigation, a definitive root cause could not be determined.Per the quality engineering risk assessment, no further action is warranted.Monitoring will continue to be performed for similar complaints.

Brand Name
CHAIT PERCUTANEOUS CECOSTOMY CATHETER
Common Device Name
KNT TUBES, GASTROINTESTINAL
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key6430957
Report Number1820334-2017-00546
Device Sequence Number16157836
Product Code KNT
UDI-Device Identifier00827002126855
UDI-Public(01)00827002126855(17)191117(10)7387787
Combination Product (Y/N)N
Initial Reporter StateVA
Initial Reporter CountryUS
PMA/510(K) Number
K982500
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional,user faci
Initial Reporter Occupation Medical Technologist
Type of Report Initial,Followup
Report Date (Section B) 10/05/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue NumberTDCS-100-L
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 02/23/2017
Supplement Date Received by Manufacturer09/19/2017
Initial Report FDA Received Date03/24/2017
Supplement Report FDA Received Date10/05/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;